Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 140, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 31, 1998, 10:48 PM CDT for Cheatham County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 10:48 PM CDT (03:48 UTC)
- Expired
- May 31, 1998, 11:40 PM CDT
- In force
- 52 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Cheatham County, TN
The radar
The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 8:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3629 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 5.1
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
895 WFUS1 KBNA 010350 RRA TORBNA TNC021-010440- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1048 PM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... CHEATHAM COUNTY IN MIDDLE TENNESSEE * UNTIL 1140 PM CDT * AT 1048 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES SOUTHWEST OF ASHLAND CITY OR 8 MILES NORTHWEST OF SHACKLETT MOVING SOUTHEAST AT 40 MPH. * TORNADO IS EXPECTED TO BE NEAR... PEGRAM AT 1050 PM CDT ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. MAR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 31, 7:03 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 31, 7:03 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 703 PM CDT SUN MAY 31 1998 SFC FNT STILL N OF OH RIVER AT 00Z AND MOVG SLOLY SEWD. RADAR SHOWS ABSOLUTELY NOTHING HEADING TWD FA. STILL BLV WE WL SEE SOME ACTIVITY ALONG THE FNT...ALTHO ANY TSRA STILL HRS AWAY. THEREFORE RECOMMEND MENTION OF SVR BE REMOVED FROM MID TN ZNS FOR TNGT W/ CHC OF TS PUSHED TO AFTER MIDNIGHT. 08
In the hours before
Local storm report, May 31, 10:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 PM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM DOVER TN WIND DAMAGE
05/31/98 STEWART REPORTED BY EMALocal storm report, May 31, 10:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 5N CUMBERLAND FURNACE TN 66 MPH TSTM GUST
05/31/98 DICKSON REPORTED BY SPOTTER
1030 PM 5N CUMBERLAND FURNACE TN 66 MPH TSTM GUST
05/31/98 MONTGOMERY REPORTED BY SPOTTERLocal storm report, May 31, 10:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 5N CUMBERLAND FURNACE TN 66 MPH TSTM GUST
05/31/98 DICKSON REPORTED BY SPOTTER
1030 PM 5N CUMBERLAND FURNACE TN 66 MPH TSTM GUST
05/31/98 MONTGOMERY REPORTED BY SPOTTERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:04 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 41 min |
| May 31, 9:50 PM CDT | Tornado Warning | OHX | Stewart | 35 min |
| May 31, 9:59 PM CDT | Tornado Warning | OHX | Houston, Montgomery | 51 min |
| May 31, 10:13 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 47 min |
| May 31, 10:16 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 49 min |
| May 31, 10:22 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 18 min |
| May 31, 10:40 PM CDT | Tornado Warning | OHX | Sumner | 35 min |
| Jun 1, 12:44 AM CDT | Severe Thunderstorm Warning | OHX | Bedford | 51 min |
| Jun 1, 1:04 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Rutherford | 46 min |
| Jun 1, 2:05 AM CDT | Severe Thunderstorm Warning | OHX | Marshall | 35 min |
| Jun 1, 2:07 AM CDT | Tornado Warning | OHX | Marshall | 33 min |
| Jun 1, 2:14 AM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 61 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.